Viagra reverses symptoms of Raynaud's

Discussion in 'Fibromyalgia Main Forum' started by dunnlb, Nov 7, 2005.

  1. dunnlb

    dunnlb New Member

    1 hour, 29 minutes ago



    NEW YORK (Reuters Health) - Viagra (sildenafil) relieves the symptoms and improves the circulation of patients with Raynaud's phenomenon that do not respond to conventional therapy, German investigators report. In patients with ulcers on their fingers or toes, the treatment leads to healing.

    Viagra, developed to treat of male erectile dysfunction, is a phosphodiesterase (PDE)-5 inhibitor that affects very small blood vessels. Studies have shown it improves circulation in other conditions, such as coronary artery disease.

    Raynaud's phenomenon is characterized by spasms in the small blood vessels of the hands and feet in response to cold or stress, resulting in poor circulation and pain. The disorder can also lead to ulceration or tissue death in the toes and fingers.

    Dr. Roland Fries, from Gotthard-Schettler-Klinik in Bad Schonborn, Germany, and colleagues followed 18 patients with severe Raynaud's phenomenon that failed to respond to at least two other drugs. They were randomly assigned to 50 mg Viagra twice daily for 4 weeks or a placebo for 4 weeks. After a "washout" period of 1 week with no treatment, the groups switched treatments.

    According to their report in the November issue of Circulation: Journal of the American Heart Association, Viagra reduced the frequency of Raynaud attacks (35 versus 52), attack duration (581 versus 1046 minutes) and Raynaud's phenomenon scores (2.2 versus 3.0).

    In the six patients who had chronic toe or finger ulcerations, the sores healed significantly during active treatment, disappearing completely in two patients. However, "ulcerations reappeared or progressed again after treatment with (Viagra) was stopped."

    Treatment with this class of drugs "appears to be a promising new approach in patients with microcirculatory disorders," Fries' team concludes.

    SOURCE: Circulation, November 8, 2005.
  2. markwilson419

    markwilson419 New Member

    Thanks for sharing nice information.
  3. DeborahLynn

    DeborahLynn Member

    Who would have guessed?! I have Raynaud's, but at this time, it's more of a painful nuisance than something I need to treat with meds; I try to stay away from meds as much as possible.

    Thanks for sharing this info!<BR>
    <BR>
    Deb
    <br><br>[<i>This Message was Edited on 09/10/2010</i>]